Jump to content

Fernweh: Introduction


Fernweh

Recommended Posts

Hello,

I have recently learned that my body is experiencing a toxicity of sorts from taking venlafaxine ER. I started taking the brand name, Effexor ER, back in 2002 at about 37.5 mg for panic attacks. I tried to come off of it after a few years and experienced extreme panic attacks and was told by my doctor that I might have to take it forever like a diabetic does insulin. I resigned myself to this. Throughout the years as my depression and anxiety increased, the doctor increased my doses and eventually I ended up at 300 mg in 2017. The doctor assured me that although that was the max dose, they could go up a little bit more if I needed. 

 

I was actually hospitalized in March 2018 for pneumonia but the reason they wanted to keep me at the hospital was because my heart rate was 160. The ER doctor said it is common for tachycardia when someone has pneumonia and so I was kept for observation. After I recovered fully, I was sent to a cardiologist. After all the testing imaginable, they could find no reason for my heart rate to be so high. They also reported that I now also had high blood pressure when I never had it before. Life at this time was hard, I could not sleep because my heart was pounding and I felt constantly buzzed. I also started suffering from constantly cold feet, so much so that I had to use a heating pad at night and put toe warmers in my shoes during the day. The cardiologist tested everything and had me wear a monitor, but gave me no answers. He actually mailed me a letter that said he could not find what was wrong but that he included a list of disorders that might explain my symptoms. I suspected the medication and took myself down from 300mg to 150 mg. I experienced a mild depression but nothing really noticeable when I did this.  

 

I started to search for a doctor that would do more than send me lists. I eventually found one early this year who listened as I described symptoms (tachycardia, high blood pressure, sweating, tiredness, extremely cold feet, low body temp, headache, eye pain, ringing in ears, restlessness, restless legs, memory loss) and then asked my medications. When I told him the drug name, he said he thought it was a terrible drug and that nobody should be on it. He said he believed all of my symptoms were related to a toxicity from this drug and we needed to get me off ASAP. He described my cold feet as being vasoconstriction from the drug. He believed the sweating and fatigue is from my heart rate. He put me on a medication to lower my blood pressure and heart rate and is keeping me on the 150 mg dose until I return from a trip overseas. When back, he plans to taper me very slowly although I cannot remember the taper he mentioned. At this point I feel angry that I ever listened to the doctor who said I need to be on it forever.

 

Fernweh

Venlafaxine ER 300mg straight down to 150mg

Metoprolol  

Stopped Effexor Xr on January 24, 2020 after 18 years of use (Highest dose was 300 mg)

Metoprolol (February 2019-Present)

Lorazepam 1mg as needed (January 24, 2020-Present)

Alprazolam 0.5mg as needed (July 2019-Present)

Link to post
  • ChessieCat changed the title to Fernweh: Introduction
  • Moderator
manymoretodays

Hi Fernweh and welcome,

 

On 5/29/2019 at 2:28 AM, Fernweh said:

I have recently learned that my body is experiencing a toxicity of sorts from taking venlafaxine ER. I started taking the brand name, Effexor ER, back in 2002 at about 37.5 mg for panic attacks. I tried to come off of it after a few years and experienced extreme panic attacks and was told by my doctor that I might have to take it forever like a diabetic does insulin. I resigned myself to this. Throughout the years as my depression and anxiety increased, the doctor increased my doses and eventually I ended up at 300 mg in 2017. The doctor assured me that although that was the max dose, they could go up a little bit more if I needed. 

 

Yes, it could be that you are experiencing side effects, adverse reactions, or some toxicity from your medication/drug.

 

How are you doing on the 150 mg. dose of venlafaxine ER?

 

 

Please put your withdrawal history in your signature.

Just go to that link ^ and follow the instructions.  Include dates and doses of all your drugs and tapers.  You might see signatures below others posts, unless viewing from a phone device.  Best to use a desktop or PC or tablet of some kind, if possible.  You can still create a signature from a phone device. 

Include your Metoprolol as well, with the dose. 

 

At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.
 
 
^ a little bit more about your metaprolol here, which is a beta blocker
 
Also please go to Drugs.com and plug in your medications in the interaction checker there.
You can also use that site to just look up medications get an beginning overview on side effects, adverse effects, toxicities.
A good idea BEFORE taking any prescription drugs.
   
As you have been on the venlafaxine ER for 15 years these links may help further your understanding of why going slowly will pay off.
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made.  The CNS likes stability. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur. And sleep is really important during withdrawal. 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Omega-3 fatty acids (fish oil)

 
This is your introduction/journal page where you have now introduced yourself to the community, you can ask questions here regarding your tapering, give updates, and just keep a record of your journey.
 
Welcome again,
Love, peace, healing, and growth,
manymoretodays(mmt)

 

Started with psycho meds/psychiatric care circa 1988.  In retrospect, and on contemplation, situational overwhelm.

Rounding up to 30 years of medications(30 medication trials, poly-pharmacy maximum was 3 at one time).

5/28/2015-off Adderal salts 2.5mg. (I had been on that since hospital 10/2014)

12/2015---just holding, holding, holding, with trileptal/oxcarb at 75 mg. 1/2 tab at hs.  My last psycho med ever!  Tapered @ 10% every 4 weeks, sometimes 2 weeks to

2016 Dec 16 medication free!!

Longer signature post here, with current supplements.

Herb and alcohol free since 5/15/2016. 

None of my posts are intended as medical advice.  Please discuss any decisions about your medical care with a knowledgeable medical provider. manymoretodays

 

Link to post

Thank you for the response. I am doing "okay" on the 150mg. I feel like I have constant flu-like symptoms and my memory is terrible. I was just trying to create my signature information and have very vague memories so that is hard. Kind of sucks that at one point in life I was thankful for the effects of this drug and now it is destroying me. 

Stopped Effexor Xr on January 24, 2020 after 18 years of use (Highest dose was 300 mg)

Metoprolol (February 2019-Present)

Lorazepam 1mg as needed (January 24, 2020-Present)

Alprazolam 0.5mg as needed (July 2019-Present)

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy